Why The Pill May Cause Blood Clots

By

Birth control pills
The FDA is investigating the use of some birth control pills.

It might be time to take a closer look at your birth control pill. The Food and Drug Administration is warning of new evidence that some popular brands of oral contraceptives may cause blood clots.

Clotting has long been listed as a possible side effect of taking the pill, but a pair of recent studies in the British Medical Journal revealed that the risk is actually much higher than birth control ads and packaging convey. Blood clots can develop, they said, because a hormone in some of the drugs called drospirenone may do more harm than good.

So if you're taking Yaz, Yasmin, Beyaz or Safyral to prevent pregnancy -- the oral contraceptives containing the hormone -- you may want to switch brands. Women on those pills are between two and three times more likely to develop blood clots than those not taking the drugs.  My Daily: The Price of Beauty: Why I'm Swearing Off Primping

While there is no word of a full-fledged ban on the brand-named birth control pills in question, the FDA is working on an 800,000-person study to analyze the risks and hopes to have the results this summer, The New York Times reported.

In the meantime, if you're hooked on Yaz or one of the other potentially dangerous pills, the agency advises that you and your doctor closely monitor symptoms of blood clots like leg or chest pain.

Meanwhile, drug company Bayer, which manufactures Yaz, is currently facing 7,000 lawsuits from the pill's users. One of the more recent suits was filed by a the mother of a teenager in New Jersey who was prescribed the pill to control her acne and later died.

More from My Daily:

This article was originally published at . Reprinted with permission.
PARTNER POSTS